Massachusetts, 2002

Damaging Wind in Massachusetts, June 5, 2002

June 5, 2002 · NWS ALY · 1 event in 1 county or zone

Thunderstorms developed along a pre-frontal trough on the evening of June 5. A line of storms moved into Berkshire County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Thunderstorms developed along a pre-frontal trough on the evening of June 5. A line of storms moved into Berkshire County. Winds from the storms were strong enough to bring down trees in the town of North Adams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 4:11 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 5, 4:11 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUN 4 2002

.DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES.
NO CHANGES TO ANY OTHER PORTION OF THE FORECAST.

.ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA.

HWJIV
---------------------------------------------------------------------
....PREV AFD...

UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY.

.DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES
AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE
CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN
WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK
VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE
HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS.

OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF
HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER
DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE
MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A
TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED).
THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING
SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING
THE FRONT TO CRAWL AS IT SLIPS S OF KALB.

HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT
PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE
OVERNIGHT HOURS.

MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER
HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A
LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS
CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE
ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT.

SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER
HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC
VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE
BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT
STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE
UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER.
OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY
NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO
RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR
MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL
LATE TUE NITE OR EVEN WED.

.HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM
PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT
INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A
LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES
A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN
INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE
GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM
ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS
CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED
COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE
THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN
FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR
INTERSTATE SPEED

HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT.

.ALY...NONE.

HWJIV

In the hours before

Special weather statement, Jun 5, 5:35 PM EST, 2 hours 45 minutes before
NYZ038-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
635 PM EDT WED JUN 5 2002

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 635 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER WEST WINFIELD...OR 11 MILES SOUTHWEST OF ILION...MOVING
NORTHEAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ELIZABETHTOWN AT 645 PM EDT...
MOHAWK AND JORDANVILLE AT 650 PM EDT...
HERKIMER AT 655 PM EDT...
PAINES HOLLOW AT 700 PM EDT...
LITTLE FALLS AT 710 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Jun 5, 7:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
826 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA
Local storm report, Jun 5, 7:55 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
855 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN
Local storm report, Jun 5, 8:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN

The radar

The Albany radar (KENX), 80 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
June 5, 8:20 PM EST
Where
Berkshire County, North Adams
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -73.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306064.